Skip to content
Go back

Can Birth Control Cause an Irregular Period?

Certain types of birth control or a change in your birth control method can cause irregular periods. However, the birth control pill is often used to promote regular periods and should not cause long-term problems with your menstrual regularity.

How Does Birth Control Impact Menstrual Regularity?

If you have recently had an intrauterine device (IUD) implanted or started a new type of birth control pill, you may experience irregular periods for a few months. However, birth control generally regulates your periods over time by providing your body with a steady dose of hormones.

You may experience spotting or irregular periods during your first month or two on a new birth control method, but this should cease. Once your body gets used to your oral contraceptives, you should get your period regularly. If you’re using oral contraceptives, you’ll get your period during the week that you take your placebo pills.

What Causes Irregular Periods?

Irregular periods are a common problem, particularly in young women and those nearing menopause. Some things that cause irregular periods include:

  • Excessive exercise
  • High stress levels
  • Uterine fibroids
  • Polycystic ovary syndrome (PCOS)
  • Breastfeeding or pregnancy
  • An over or underactive thyroid

What Should I Do About Irregular Periods?

If irregular periods persist even though you’re taking birth control, you should contact your local medical provider. They can make sure you’re not dealing with an underlying health issue such as uterine fibroids or PCOS.

Some birth control pills can delay your period. However, if you do not get your period during your week of placebo pills and are sexually active, you may want to take a pregnancy test to make sure you’re not pregnant.

Back to top